Ibuprofen vs. Acetaminophen: Which Medication Should You Use?
Open just about any medicine cabinet in a typical home and you will find it stocked with many different medications. The typical home medications range from pain killers like aspirin and ibuprofen to cold medicines like decongestants and cough suppressants.
Perhaps the most confusion among all these medications occurs with the pain-killers ibuprofen and acetaminophen. While these are both very helpful drugs, many people do not know when it is appropriate to ibuprofen or acetaminophen. It is extremely convenient to be able to go to a drugstore and find these medications over-the-counter without waiting for a prescription from a doctor, but the downside is that you often have to make your own decisions without professional advice. Knowing about these common medications can help you medicate yourself or your children safely, and make the correct decision on what medication you should use for different types of pain.
Ibuprofen is the generic name for medications like Advil and Motrin. Along with aspirin, ibuprofen is included in a group of medications called non-steroidal anti-inflammatory drugs (NSAIDs).
Ibuprofen should be used to treat mild to moderate pain in conditions like headache, osteoarthritis, rheumatoid arthritis, and menstrual pain. Although ibuprofen does also have a fever-reducing effect, it is more generally used to pains that include inflammation or are caused by inflammation. Because of the anti-inflammatory effect, ibuprofen is excellent for treating tenderness or pain and swelling from physical injuries.
Below is a list of things that ibuprofen can be used to treat:
- General pain due to inflammatory conditions
- Pain from osteoarthritis or rheumatoid arthritis
- Menstrual pain
- Muscle soreness or tenderness
- Swollen or sprained ankle
- Other physical injuries
Other Things You Should Know Before Taking Ibuprofen
- You should avoid taking ibuprofen if you have active stomach bleeding or ulcer disease.
- If you are more than 30 weeks pregnant, avoid taking ibuprofen and talk to your doctor about appropriate medications.
- Drink plenty of water while taking ibuprofen to avoid stress on your kidneys.
- If ibuprofen causes stomach irritation, it can be administered with food.
- Avoid taking ibuprofen along with aspirin or acetaminophen.
- If you experience new or worsening symptoms while taking ibuprofen, call your doctor.
- Adult doses for ibuprofen: For pain or fever, take 200-400 milligrams (mg.) every 4-6 hours, but do not exceed 1200 mg. per day. For inflammation, take 400-800 mg. 3-4 times daily, but do not exceed 3200 mg. per day.
- Talk to your doctor before administering ibuprofen to a child.
An Important Tip: Read Lables!
The best thing you can do to prevent overdose of acetaminophen is to read the label! Your total combined adult dose of acetaminophen should not exceed 650 mg every 4-6 hours unless directed by your doctor. Because so many drugs contain acetaminophen, accidental overdose is very common!
Acetaminophen is the generic name for brand names like Tylenol. There are also a wide range of drugs that use acetaminophen in combination with other medications, and this is why it becomes so easy to get too much. Brand name medications that contain acetaminophen include Excedrin, NyQuil, DayQuil, Benadryl, Midol, Robitussin and Sudafed.
Acetaminophen is primarily used to treat fever and associated aches and pains. Since it does not have any significant anti-inflammatory effects, it is not as effective as ibuprofen at treating pain from inflammation or physical injuries. Because acetaminophen is toxic to the liver in large doses, it is important to avoid chronic use and avoid taking multiple drugs that contain acetaminophen.
Below is a list of things that acetaminophen can be used to treat:
- Aches and pains that accompany a fever
Common Medications Containing Acetaminophen
NyQuil & DayQuil
Lortab & Norco
Other Things You Should Know Before Taking Acetaminophen
- For chronic alcoholics or people with damaged liver or kidneys, the dose may need to be lowered. Talk to your doctor before use.
- The adult dose of acetaminophen is 325-650 milligrams (mg.) every 4-6 hours.
- Talk to your doctor before giving acetaminophen to a child.
- Avoid taking acetaminophen along with ibuprofen or aspirin unless directed by your doctor.
- Contact your doctor if your fever is above 103 degrees Fahrenheit or lasts for more than 3 days.
- To avoid liver or kidney toxicity, do not take acetaminophen for more than 10 days without talking to your doctor.
Your Pharmacist is a Great Resource!
If you are uncertain about what medications you should take for a certain ailment or what medications are safe to use in combination, do not hesitate to call your pharmacist or speak to them at the pharmacy. Pharmacists know details about many medications and can give you a recommendation based on your symptoms. They can also tell you what medications may be dangerous or ineffective to take based on a list of medications you are currently taking. Pharmacist’s knowledge is often overlooked and underused. Remember, just because you are buying over-the-counter medications does not mean you have to make decisions on your own!
More by this Author
This hub contains 5 tips for cleaning and disinfecting your soft contact lenses, as well as ways to make your contact lenses last longer. The main points are hand-washing, rubbing your contacts, using a good contact...